My mother is taking coumadin, and getting regular INR tests, but her blood can't be stabilized. Her blood is too thick, so her dosage keeps changing. What would make the blood level change if she is taking coumadin to keep it thinner?
First I have to correct what drs perpetuate, there is no such thing as a blood thinner. The viscosity of the blood is not changed. The clotting ability of the blood is what is changed. Some people vary a little with their INR even if they do nothing different. Getting a little less vit K one day, or a little too much, can cause it to vary.
If you are not already seeing a hematologist you need to see one and discuss Warfarin Sensitivity Testing also known as Warfarin Sensitivity Genotyping. A variation in a gene known as the VKORC1 gene may result in a protein change that in your case may be less sensitive (or resistant) to the anticoagulant effect of warfarin. Just so you are aware, testing is not widely used at this time and there is not consensus on the need for the testing. Also keep in mind that many drugs interact with warfarin and can slow the metabolism of warfarin. You should also discuss with the hematologist switching to Arixtra, Lovenox, Heparin, Xarelto, or Eliquis. The first three are injectable and the remaining are pills.
- Coumadin Information for Consumers
- Coumadin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Coumadin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 3 Jun 2010 • 1 answer
Posted 30 Nov 2010 • 2 answers
Posted 17 Jul 2011 • 2 answers
Posted 5 Dec 2012 • 5 answers
My 94 old mother is on coumadin for the treatment for the tendency to have blood clots. She has her?
Posted 26 Jun 2013 • 3 answers